When a doctor prescribes an antidepressant, does he or she envision the patient taking it forever? Some antidepressant medications are hellishly difficult to discontinue. One reader reported on the experience of sertraline withdrawal.
Sertraline Withdrawal Problems:
Q. I am weaning myself off of the antidepressant sertraline after having taken it for ten years. I am going through hell! I have constant pulses in my head that are driving me crazy. I am confused and irritable, laughing one minute and crying the next.
Tonight it is so bad I have been begging God to kill me if this does not stop. I need help.
Gradual Dose Reduction Could Help:
A. Get in touch with your physician immediately to ask for help with antidepressant withdrawal. Gradual tapering of the dose over several weeks or months is critical.
Stopping a drug like sertraline (Zoloft) too quickly can cause terrible side effects such as dizziness, nausea, sweating and “brain zaps” that feel like electric shocks. Suicidal thoughts are not uncommon, but should disappear once you get through the withdrawal period.
Other Readers’ Sertraline Withdrawal Stories:
DMH described a very unpleasant experience:
“A doctor put me on Effexor several years ago. I took it for 4 months and never had improvement with my depression.
“I quit taking it and the first thing that happened was I got the worst headache that I’d ever had in my life. I took ibuprofen, acetaminophen, aspirin, and nothing helped. I finally realized that it might be the Effexor withdrawal.
“I took one capsule and my headache was gone within 30 minutes. I also had the brain zaps, irritability, etc. and went to several doctors who were unable to help me.
“Basically it took me 3 months to taper myself off of the Effexor. A year later my husband saw something on television about a class action lawsuit against several pharmaceutical companies because of the withdrawal symptoms patients experienced when they stopped (cold turkey), taking the SSRI type of antidepressants.”
OHJ has also had difficulties with antidepressant withdrawal:
“I was in one of the original clinical trials for Cymbalta and continued using it after it was approved by the FDA. After a number of years, I switched to Pristiq. And somehow, I have ended up on Viibryd. All of these drugs cause severe, disabling diarrhea, which I treat with Bentyl and Immodium.
“I tried to withdraw myself from the Pristiq, with my doctor’s knowledge. I was shocked to discover that there is no withdrawal protocol. You cannot cut up the Pristiq tablets into smaller dosages because of the way it is manufactured. You risk Serotonin Syndrome. It is a trap.
“What I discovered on my own is that you need to add an SSRI while reducing the SNRI. Then, you taper off the SSRI. I used Celexa for this process (with my doctor’s help).
Unfortunately, in my search for a brain drug that does not cause absurd diarrhea, I ended up with the last drug available, Viibryd, which is even more addicting than Cymbalta and Pristiq. Viibryd is no better than all the others and now I am addicted again.
“I am seriously considering ECT, in order to be able to quit the brain drugs. ECT, however, requires a two week stay in the hospital, causes memory loss, and has to be repeated periodically. What kind of trade-off is that?
“Anyway, if you are not currently taking Cymbalta and are considering starting it, be aware that it is highly addicting and your doctor will not know how to get you off of it in the event of undesirable side effects. There is no withdrawal protocol. ‘Tapering off’ is wildly unpleasant and takes a long time and interferes with living your life.”
This report is from a health care provider, BNJ:
“Most of my patients are able to change antidepressants without problems. A few however, have had a very difficult time.
“One patient wants to start a support group that will start by saying “my name is Bill and I’m addicted to Cymbalta.”
“Keep trying, the key for most people seems very slow decreases. It is more evidence that these meds are not as safe and innocuous as we once thought-they are changing our brains!”
Neither the FDA nor the pharmaceutical manufacturers have provided clear guidance about how to discontinue such medications. In our opinion, this is a travesty.
So is the widespread use of the term “discontinuation syndrome.” We agree with the Italian investigators reporting that SSRI antidepressants can cause withdrawal symptoms when they are stopped (Fava et al, Psychotherapy and Psychosomatics, Feb. 2015). This condition should be called “withdrawal syndrome” since that is what it is.
To read about other people’s experience with stopping antidepressants and their coping strategies, click here. You may also be interested in our Guide to Dealing with Depression, in which we discuss how to stop such medications.